Iowa, 2008

Flooding in Iowa, June 10 to 20, 2008

June 10 to 20, 2008 · NWS DMX · 7 events in 7 counties and zones

Heavy rainfall continued across the state into the second week of June. The rain of the first week set the stage, heavy rain going into the second week put things over the top.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$1.1 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall continued across the state into the second week of June. The rain of the first week set the stage, heavy rain going into the second week put things over the top. Much of the damage in terms of heavy rain occurred during the 24 hour severe event of the 7th and 8th of the month. With all of the wet weather during the month, Iowa recorded an exceptionally small range of temperatures during June. Daytime highs reached into the 90’s on only three dates (7th, 8th and 25th) with a statewide maximum of 92 recorded on the 7th at Onawa and Little Sioux. A lower June maximum temperature has not been recorded since 1928. Meanwhile the month’s lowest temperatures were 45 readings at Cresco on the 2nd and at Chariton and Cresco on the 17th. A higher June minimum temperature has not been recorded since 1932. The overall monthly range in extreme temperatures was only 47 , the smallest June temperature range on record (previous record was a 51 range in 1932, from 48 to 99 ). The first half of June averaged 2.1 warmer than normal and it appeared that Iowa would break its string of six consecutive colder than normal months. However, the second half of the month averaged 2.2 cooler than normal, allowing the cold weather streak to extend to seven consecutive months. Iowa endured an exceptionally wet period from May 29 through June 12 when a statewide average of 8.99 inches of rain fell (normal for the period is 2.45 inches). Daily statewide average rain statistics are not available very far back in time but it is doubtful that a larger amount of rain has been recorded in Iowa in only 15 days. Record flooding occurred along the entire length of the Cedar River, the Iowa River below Marshalltown, the Mississippi River along Louisa and Des Moines counties and a portion of the Des Moines River between Fort Dodge and Des Moines. Many other smaller rivers and streams also recorded major or record flooding. The most exceptional flooding occurred at Cedar Rapids where the Cedar River crested on June 13 at 19.12 feet above flood stage and 11.12 feet higher than the previous record crests recorded in 1929 and 1851. Monthly precipitation totals reported thus far vary from 3.35 inches at Sioux City (0.26 inches below normal) to 15.05 inches at Massena and 15.13 inches at Dorchester (10.42 inches above normal). It is expected that higher totals occurred but have yet to be reported. The flooding was described as a 500 year flood, Iowa's second in the past 15 years. During the summer there was a considerable amount of discussion as to whether these valued needed to be changed. The flooding was so severe that Governor Chet Culver declared 86 of the 99 counties in Iowa as State Disaster areas. In the Des Moines CWA, only Emmet, Calhoun, and Sac Counties were not included in the declaration. Federal Disaster declarations were issued by FEMA for much of the state as well with 80 of Iowa's 99 counties receiving the Federal Declaration. In the Des Moines CWA, only the counties of Emmet, Calhoun, Sac, Audubon, Clarke, Wayne, and Winnebago were left out. The flooding was the most severe over the northeast half of the CWA. Property damage was significant and will likely exceed $1 billion, though the final total will not be known for at least 1 to 2 years by the time all of the claims are filed. Crop damages were incredible. Statewide damage will likely be in the neighborhood of $4 billion. During mid June, 2.5 to 3 million acres of corn and soybeans were under water. Though some of it may be replanted, the state agricultural department estimated that there was no chance of replanting at least 1 million acres of land in low areas. At the end of June, the heavy rain and flooding had taken its toll on the crop with only about half of the crop reported in good to excellent conditions, the remainder was fair, poor, or very poor. Yield will likely be done significantly over the entire state. True totals will not be known until harvest this fall. Based on what actually occurred during the summer of 1993, these estimates will likely be in the ball park or even a little low. The Iowa Department of Agriculture and Land Stewardship reported that damages to water conservations structures was round $40,000,000. An estimated 2.3 million acres, or about 10% of Iowas cropland, had severe soil erosion, which is defined as 20 or more tons of soil loss per acre. Flooding was major in many cities and towns in the state. One of the more incredible occurrences was in Mason City. The Winnebago River actually changed course during the flooding and flash flooding. The city was completely inundated and the city water supply was out for several days. Reports from the state indicated that 125 miles of primary highway in Iowa was washed out by the flooding. Flooding forced the closure of 464 miles of Iowa's primary highway system and 303 bridges and culverts. Nearly 1500 miles of roads were in need of replacement following the floods. Preliminary damage estimates for road infrastructure was $80,000,000. The state's rail office had counted 17 railroad bridges and several hundred miles of track damaged or destroyed by the flood waters. Railroad damage was estimated in the $68 to $83 million range and it was expected to take 6 to 12 months to repair the damage. Governor Chet Culver estimated that damage across the state was nearly $10 billion, making it the worst disaster ever to occur in the state of Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 5:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 5:47 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
647 AM CDT TUE JUN 10 2008

.SHORT TERM.../TODAY/
OVERNIGHT THUNDERSTORMS HAVE FINALLY EXITED FORECAST AREA.  WEAK
SHORT WV OVER NE DEVELOPED WEAK CONVECTION LAST EVENING UPSTREAM BUT
APPEARS TO HAVE ALL BUT DISSIPATED AS FORCING AND INSTABILITY HAVE
BOTH WEAKENED EVER SO GRADUALLY.  SPRINKLES STILL NOTED AT TQE
HOWEVER SO WILL ADD MENTION TO SRN SECTIONS THIS MORNING.

ATTENTION THEN TURNS TOWARD THIS AFTERNOON.  LEE SIDE CYCLOGENESIS
JUST BEGINS IN RESPONSE TO NWRN CONUS TROUGH COMING ONSHORE.
EQUALLY SUBTLE WARM FRONT THEN DEVELOPS ACROSS NRN IA.  NAM/GFS BOTH
INCREASE MLCAPES 1100+ J/KG WHILE ERODING CIN.  THESE LOW CIN VALUES
MAY BE A TAD TOO AGGRESSIVE DUE TO OVERDONE DEWPOINTS...BUT PROBABLY
NOT SUFFICIENT TO PRECLUDE ISOLD/WDLY SCT DEVELOPMENT DURING PEAK
EVENING.  CONVERGENCE NOT STRONG BUT APPEARS TO BE ADEQUATE...SO
HAVE SLIGHT/LOW CHANCES DURING THE AFTERNOON ALONG AND NORTH OF
SLB-AMW-GGI LINE.  SHOULD ACTUALLY SEE SOME SUN TODAY WITH DECENT
MIXING SO HAVE LEANED TOWARD COMPROMISE OR HIGH END OF GUIDANCE FOR
HIGHS.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
AS UPPER LEVEL RIDGING DEPARTS LATER TODAY WE GET BACK INTO A
SOUTHWESTERLY FLOW.  AS A RESULT...MOISTURE AND INSTABILITY WILL
INCREASE OVER CENTRAL IOWA BEGINNING TONIGHT.  LOW PRESSURE OVER THE
ROCKIES BEGINS TO DEEPEN AND SLOWLY PUSH EAST TONIGHT.  MEANWHILE AT
THE SURFACE...LOW PRESSURE MOVES INTO THE DAKOTAS AND SETS UP A WARM
FRONT OVER NORTHERN IOWA/SOUTHERN MINNESOTA.  THE SITUATION IS
SIMILAR TO THE PREVIOUS SYSTEM EXCEPT THAT THE FRONTAL BOUNDARY IS
FURTHER NORTH.  UNFORTUNATELY THOUGH THE HEAVIEST QPF IS SLATED TO
FALL IN THE NORTHERN REACHES OF THE DES MOINES BASIN WHICH WILL
EVENTUALLY COME DOWN...NOT HELPING SAYLORVILLE.  IN ADDITION TO THE
HEAVY RAIN THREAT...THE LOW LEVEL JET IS ONCE AGAIN FORECAST TO
BECOME STRONG AND VEER INTO IA ESPECIALLY LATE TUESDAY NIGHT AND
AGAIN WEDNESDAY NIGHT.  STRONG SHEAR AND CAPES AROUND 3K BY
WEDNESDAY AFTERNOON THUS THE BEST CHANCE FOR SEVERE WEATHER APPEARS
TO BE WEDNESDAY AFTERNOON AND NIGHT.  SUPERCELLS WITH ALL MODES OF
SEVERE LIKELY INITIALLY THEN LIKELY BECOMING LINEAR AND ASSOCIATED
WITH THE COLD FRONTAL PASSAGE FOR THURSDAY.

&&

.AVIATION...10/12Z
VFR CONDITIONS EXPECTED MUCH OF TODAY WITH ONLY POSSIBLE EXCEPTION
NEAR OTM THIS MORNING.  LIFR STRATUS IS OOZING OVER MO BORDER.
MOVEMENT IS QUITE SLOW AND EXPECT IT TO DISSIPATE SHORTLY.  HAVE
INCLUDED SCT003 FOR NOW BUT THERE IS THE POTENTIAL FOR LIFR CIGS.

INTO TONIGHT...THUNDERSTORMS ARE POSSIBLE NEAR FOD/ALO/MCW BUT
LIKELIHOOD TOO LOW TO MENTION AT THIS POINT...ESPECIALLY FOR
FOD/ALO.  LOW CHANCES FOR DEVELOPMENT DURING HEATING OF THE
AFTERNOON...AND THEN AGAIN OVERNIGHT.  HAVE ADDED CB WORDING AT MCW
AND LEFT OUT AT OTHER SITES.  STRONGER WORDING MAY BE NEEDED IF
PROBABILITIES INCREASING AND LOCATIONS BECOME BETTER DEFINED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...BSS
Hazardous weather outlook, Jun 10, 8:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT TUE JUN 10 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
928 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH
OF HIGHWAY 20 TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT A
FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
BEING THE MAIN THREAT.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF
LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAIN...
WHICH MAY EXCEED SEVERAL INCHES...MAY OCCUR AS WELL. THIS IS
ESPECIALLY TRUE OVER THE NORTHWEST THIRD OF IOWA. THE ADDITIONAL
HEAVY RAINFALL MAY CAUSE EXISTING FLOODING TO PERSIST OR WORSEN
OR DEVELOP IN OTHER AREAS.

CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE
FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS
TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO
BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE HELD TODAY AT NOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Polk

When
June 10, 11:00 AM CST to June 20, 1:15 PM CST
Where
Polk County, 0.74 mi NNE of Johnston to 0.82 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
41.679, -93.693

Flood, Warren

When
June 11, 10:12 PM CST to June 14, 12:43 PM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Cass

When
June 12, 6:36 AM CST to 5:50 PM CST
Where
Cass County, 2.25 mi NNW of Atlantic to 2.64 mi NNE of Atlantic
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.432, -95.029

Flood, Decatur

When
June 12, 8:19 AM CST to June 13, 2:46 AM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Dallas

When
June 12, 8:57 AM CST to 5:40 PM CST
Where
Dallas County, 0.49 mi E of Redfield to 1.46 mi SW of Kennedy
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.581, -94.191

Flood, Wayne

When
June 12, 12:12 PM CST to June 16, 1:45 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Appanoose

When
June 13, 11:00 AM CST to June 14, 4:51 AM CST
Where
Appanoose County, 2.34 mi SSW of Moulton Arpt to 2.98 mi SW of Maine
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.597, -92.661

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105711, 105714, 105708, 105713, 105712, 105709, 105710.